Colorado, 2002

Flash Flood in Colorado, August 20, 2002

August 20, 2002 · NWS GJT · 1 event in 1 county or zone

Heavy rain caused rock and debris to flow nearly a foot deep in places across Interstate 70 at mile marker 111.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rain caused rock and debris to flow nearly a foot deep in places across Interstate 70 at mile marker 111.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 20, 1:39 AM MST, 7 hours 51 minutes earlier.

Area forecast discussion, Aug 20, 1:39 AM MST, 7 hours 51 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
239 AM MDT TUE AUG 20 2002

LARGE BATCH OF CLOUDS AND PCPN MOVING TO NE ACROSS THE CWA THIS
MORNING...WITH MOST OF THE MEASURABLE PCPN IN THE NWRN HALF OF THE
FORECAST AREA. AMTS REMAIN LOW. MESOETA AND RUC SHOW RESPONSIBLE
SHORTWAVES VERY WELL...ESPECIALLY THE MESOETA...WHICH SHOWS TWO VORT
MAXES STREAKING NE. ONE OVER NW CO AND THE SECOND JUST SW OF CNY IN
ERN UT. AS THIS MOISTURE AND UPR SUPPORT MOVES OUT OF THE AREA...
WOULD EXPECT CLOUD COVER AND PCPN WILL DECREASE. BUT...AS SKIES CLEAR
THIS AFTERNOON...SOME COOLING AT 500 MB KEEPS THE LOWER ATMOS
UNSTABLE WITH ENUF CAPE FOR DEEP CONVECTION. AND PW SHOULD STILL BE
ON THE HIGH SIDE THIS AFTERNOON. WILL KEEP THE SCATTERED TSTMS IN THE
FORECAST FOR MOST AREAS TODAY AND THIS EVENING.

WED SHOULD BE MUCH DRIER AS PW SHOULD DECREASE AND SLIGHT SUBSIDENCE
ALOFT DEVELOPS. MODELS IN GENERAL BRING IN THICKNESS COOLING TUE
THRU WED...AND THIS IS ACCEPTED...THO BLV GUIDANCE NUMBERS ARE A FEW
DEGREES TOO COOL.

LATER IN WEEK TROUGH OVER PACNW PROGGED TO RETROGRADE SW TO NRN CA
BY FRI MORNING. ERN UT/WRN CO REMAIN IN A DRY SW FLOW. WEAK IMPULSES
EJECT EAST ACROSS THE AREA...PROVIDING FOCUS FOR LOW INTENSITY AND
LOW AREAL COVERAGE TSTMS IN THE MOUNTAINS AND NOT A LOT OF
TEMP CHANGE.  CUOCO

.GJT...NONE.

In the hours before

Special weather statement, Aug 20, 4:06 AM MST, 5 hours 24 minutes before
COZ001>014-017>023-UTZ022>025-027>029-201800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
506 AM MDT TUE AUG 20 2002

...LOCAL HEAVY RAIN THIS MORNING OVER WEST-CENTRAL AND NORTHWEST
COLORADO...

A DISTURBANCE WILL MOVE NORTHEAST THROUGH WESTERN COLORADO BRINGING
AREAS OF MODERATE RAIN AND LOCALLY HEAVY RAIN SHOWERS. THE WEST
CENTRAL VALLEYS...CENTRAL AND NORTHERN MOUNTAINS...ROAN PLATEAU...
THE FLATTOPS WILDERNESS AND THE NORTHWEST PLATEAU WILL BE MOST
AFFECTED BY THE WIDESPREAD RAIN. STREET AND SMALL STREAM FLOODING...
WITH ROCK AND MUD SLIDES ARE POSSIBLE THIS MORNING.

WEATHER SPOTTERS ARE ASKED TO REPORT ANY HEAVY RAINFALL AT THEIR
LOCATIONS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

STAY TUNED TO YOUR FAVORITE MEDIA OUTLET OR NOAA WEATHER RADIO FOR
LATER STATEMENTS ON THIS MORNINGS WEATHER SITUATION. YOU MAY ALSO
VIEW THE LATEST WEATHER INFORMATION ON THE GRAND JUNCTION NATIONAL
WEATHER SERVICE WEBSITE AT: http://www.crh.noaa.gov/gjt

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Garfield

When
August 20, 9:30 AM MST to 9:45 AM MST
Where
Garfield County, 5 mi W of Glenwood Spgs
Reported by
EMERGENCY MANAGER
Coordinates
39.599, -107.904 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320722.